Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 42, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 27, 2014, 5:17 PM PDT for Elko County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2014, 5:17 PM PDT (00:17 UTC)
- Expired
- Sep 27, 2014, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 6:30 PM PDT | HEAVY RAIN 1.6 | 11 Ese Tuscarora, NV | VERY HEAVY RAIN WAS MEASURED BY THE TAYLOR CANYON SNOTEL. ONE HOUR TOTAL OF 1.2 INCHES AND TWO HOUR TOTAL OF 1.6 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
164 WGUS55 KLKN 280017 FFWLKN NVC007-280315- /O.NEW.KLKN.FF.W.0042.140928T0017Z-140928T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 517 PM PDT SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS EXPANDED AND EXTENDED A * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 815 PM PDT * AT 511 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CONTINUED HEAVY RAIN LIKELY TO BE PRODUCING FLASH FLOODING FROM A THUNDERSTORM IN TAYLOR CANYON ALONG STATE ROUTE 226. LOCATIONS NEAR THE PATH OF INCLUDE...TAYLOR CANYON ALONG STATE ROUTE 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604 $$ RCM
3 follow-up statements
649 WGUS75 KLKN 280105 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 605 PM PDT SAT SEP 27 2014 NVC007-280315- /O.CON.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 605 PM PDT SAT SEP 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR CENTRAL ELKO COUNTY... ...THIS IS A FLASH FLOOD EMERGENCY FOR THE TAYLOR CANYON AREA... AT 600 PM PDT...TRAINED WEATHER SPOTTERS REPORTED EXTREME FLASH FLOODING IN THE TAYLOR CANYON AREA...STATE ROUTE 226. IN ADDITION...RAPIDLY FLOWING WATER 2 TO 4 FEET IN DEPTH IS PROMPTING SWIFT WATER RESCUES IN THE WARNING AREA. && LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604 $$ 86
606 WGUS75 KLKN 280207 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 707 PM PDT SAT SEP 27 2014 NVC007-280315- /O.CON.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 707 PM PDT SAT SEP 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR CENTRAL ELKO COUNTY... AT 657 PM PDT...PERSONNEL FROM ELKO INTERAGENCY DISPATCH CENTER REPORTED THE WATER LEVELS ARE STARTING TO SLOWLY RECEDE IN THE TAYLOR CANYON AREA...AND CURRENT RADAR IS SHOWING THAT THE AREA OF RAIN HAS MOVED OFF TO THE NORTHWEST. HOWEVER...THIS IS STILL A DANGEROUS SITUATION AS HIGH WATER LEVELS WILL LIKELY PERSIST FOR THE NEXT SEVERAL HOURS IN THE TAYLOR CANYON AREA BEFORE SUBSIDING. ALSO...BOULDERS AND OTHER DEBRIS MAY BE BLOCKING PARTS OF STATE ROUTE 226...AND MAY NEED TO BE CLEARED. TRAVEL ALONG THIS ROAD MAY BE DIFFICULT TO IMPOSSIBLE AT THIS TIME. && LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604 $$ 86
095 WGUS75 KLKN 280316 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 816 PM PDT SAT SEP 27 2014 NVC007-280322- /O.EXP.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 816 PM PDT SAT SEP 27 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR CENTRAL ELKO COUNTY... THE THUNDERSTORMS THAT BROUGHT THE HEAVY RAIN TO THE TAYLOR CANYON AREA HAVE MOVED OFF TO THE NORTHWEST. WATER LEVELS WILL CONTINUE TO RECEDE FOR THE NEXT SEVERAL HOURS. AS THE THREAT FOR FLASH FLOODING HAS ENDED...THE WARNING IS BEING ALLOWED TO EXPIRE. BOULDERS AND OTHER DEBRIS MAY STILL BE BLOCKING STATE ROUTE 226...AND TRAVEL MAY BE DIFFICULT TO IMPOSSIBLE. PLEASE CHECK WITH NVROADS.COM FOR INFORMATION. && LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604 $$ 86
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:14 PM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 27, 3:14 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 314 PM PDT SAT SEP 27 2014 .SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER WILL RETURN FOR THE BALANCE OF NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL FINALLY START IMPROVING. TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR SIMILAR REASONS. RCM .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY. TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES NEAR NORMAL DURING THE REST OF THE PERIOD. && .AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT TIMES. && .FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY LATER NEXT WEEK. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 93/87/87/93
In the hours before
Special weather statement, Sep 27, 3:10 PM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014
NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...
AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776
RCMSpecial weather statement, Sep 27, 3:47 PM PDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 347 PM PDT SAT SEP 27 2014 NVZ031-272330- NORTHERN ELKO COUNTY NV- 347 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM PDT... AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... TUSCARORA... && LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611 TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611 RCM
Local storm report, Sep 27, 4:17 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
417 PM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN 2 ENE GREAT BASIN NATIO 39.02N 114.20W
09/27/2014 M0.98 INCH WHITE PINE NV TRAINED SPOTTER
HEAVY RAIN FELL OVERNIGHT NEAR BAKER NEVADA.
0312 PM HAIL 4 SSE WINNEMUCCA 40.91N 117.70W
09/27/2014 M0.25 INCH HUMBOLDT NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL.
0410 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED THAT ONE FOOT OF WATER
WAS FLOWING OVER HIS BRIDGE. THIS REPORTS WAS FROM TAYLOR
CANYON ALONG STATE ROUTE 226.
0415 PM HEAVY RAIN 12 SW WEST WENDOVER 40.59N 114.20W
09/27/2014 M1.55 INCH ELKO NV MESONET
24 HR RAINFALL. MOST OF THIS FELL OVERNIGHT.
0416 PM HEAVY RAIN 25 E SCHELLBOURNE 39.76N 114.20W
09/27/2014 M1.62 INCH WHITE PINE NV MESONET
CEDAR PASS RAWS 24 HOUR RAINFALL.
0416 PM HEAVY RAIN WEST WENDOVER 40.74N 114.07W
09/27/2014 M1.01 INCH ELKO NV MESONET
HEAVY RAIN FELL IN THE WEST WENDOVER AREA...24 HOUR
TOTAL.
&&
JRMSpecial weather statement, Sep 27, 5:11 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 511 PM PDT SAT SEP 27 2014 NVZ039-280100- SOUTH CENTRAL ELKO COUNTY NV- 511 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 600 PM PDT... AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CURRIE...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... U.S. ROUTE 93 IN RURAL SOUTHERN ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4042 11511 4055 11487 4032 11468 4022 11487 TIME...MOT...LOC 0011Z 144DEG 8KT 4034 11485 RCM
Special weather statement, Sep 27, 5:12 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 512 PM PDT SAT SEP 27 2014 NVZ030-280100- HUMBOLDT COUNTY NV- 512 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 600 PM PDT... AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF GOLCONDA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN HUMBOLDT COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4124 11759 4136 11734 4110 11715 4100 11735 TIME...MOT...LOC 0012Z 153DEG 9KT 4113 11734 RCM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| Sep 27, 5:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Sep 27, 5:21 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 27, 5:43 PM PDT | Areal Flood Advisory | LKN | Humboldt | 6 hr |
| Sep 27, 6:52 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Sep 27, 10:42 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Sep 28, 3:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Sep 28, 3:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Sep 28, 4:25 PM PDT | Special Weather Statement | LKN | 35 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.